Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 17, 2017, 8:39 PM CDT for Florence County, Forest County, Marinette County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 8:39 PM CDT (01:39 UTC)
- Expired
- May 17, 2017, 9:10 PM CDT
- In force
- 31 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Florence County, WI, Forest County, WI, Marinette County, WI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
993
WUUS53 KGRB 180139
SVRGRB
WIC037-041-075-180230-
/O.NEW.KGRB.SV.W.0041.170518T0139Z-170518T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
839 PM CDT WED MAY 17 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Eastern Forest County in northeastern Wisconsin...
Florence County in northeastern Wisconsin...
Northern Marinette County in northeastern Wisconsin...
* Until 930 PM CDT.
* At 839 PM CDT, a severe thunderstorm was located 10 miles southeast
of Popple River, or 15 miles east of Crandon, moving northeast at
50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kingsford, Goodman, Homestead, Tipler, Popple River, Niagara,
Aurora, Armstrong Creek, Commonwealth and Fence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4602 8868 4599 8867 4599 8862 4600 8861
4588 8808 4586 8808 4581 8813 4578 8807
4579 8799 4577 8799 4576 8796 4550 8856
4565 8878 4603 8873
TIME...MOT...LOC 0139Z 227DEG 44KT 4565 8860
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
EB1 follow-up statement
698
WWUS53 KGRB 180210
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
910 PM CDT WED MAY 17 2017
WIC037-041-075-180220-
/O.CAN.KGRB.SV.W.0041.000000T0000Z-170518T0230Z/
Forest WI-Florence WI-Marinette WI-
910 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FOREST...FLORENCE AND
NORTHERN MARINETTE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning has been cancelled.
LAT...LON 4602 8868 4599 8867 4599 8862 4600 8861
4588 8808 4586 8808 4581 8813 4578 8807
4579 8799 4577 8799 4576 8796 4550 8856
4565 8878 4603 8873
TIME...MOT...LOC 0207Z 227DEG 44KT 4591 8820
$$
EBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:21 PM CDT, 18 minutes earlier.
Area forecast discussion, May 17, 8:21 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 821 PM CDT Wed May 17 2017 New Information added to update section .UPDATE... Issued at 807 PM CDT Wed May 17 2017 Perhaps the severe threat for east-central Wisconsin is becomming a little clearer. Although small cells were now developing south of the main line moving through central Wisconsin, it appears the main threat will be with the arrival of the QLCS racing NE out of SW WI. In addition, strong gradient winds due to mixing have been edging closer to the southern part of the forecast area (G44 at FLD). Main threat will be wind. UPDATE Issued at 708 PM CDT Wed May 17 2017 Severe threat continues to gradually evolve across the area. Although it will be moving out of the strongest instability, the line over central Wisconsin is likely to maintain its intensity as it surges into north-central Wisconsin during the evening. The specifics of the evolution of the severe threat in eastern Wisconsin is a little more unclear. The line in central Wisconsin could build southeast and merge with the small cluster of storms now entering southeast Wisconsin. It is also possible it may take until the QLCS racing northeast from Iowa arrives in the area later this evening. But given the intense QG forcing (at least for May) continuing to bear down on the area from the southwest (in advance of intense negatively-tilted shortwave ejecting across Iowa), it is likely convection will affect the area at some point. Assuming storms develop over eastern Wisconsin, there appears to be sufficient shear and instability for them to pose a severe threat. && .SHORT TERM...Tonight and Thursday Issued at 242 PM CDT Wed May 17 2017 A low pressure system, clearly seen spinning across the Missouri Valley, will continue moving northeast towards northern Wisconsin this afternoon and is forecast to be over the forecast area late tonight and early Thursday morning. As this system tracks towards the area instability will increase precipitously this afternoon and this evening with forecast MUCAPEs of 2000 to 2500 J/kg. An 18Z KGRB RAOB sounding already shows 1100 J/kg of SBCAPE, which is expected to rise as surface temperatures rise to around 80 this afternoon. In addition to the instability 0-6 km bulk shear values are expected to increase to around 50 knots. This setup points to an increased severe weather potential for northeast Wisconsin, as noted by the Slight Risk from the SPC convective outlook. The main severe weather threat appears to be winds, as noted by the strong 50+ knots of wind starting as low as 8800 ft in the 18Z KGRB RAOB, and 70 knots noted just above 20k ft agl. In addition to damaging winds, large hail is possible with a fat CAPE profile in the hail growth zone as well as tornadoes given the low level shear noted in the low levels of the RAOB sounding. Models are indicating a very long night in store for the forecast area as several rounds of strong to severe storms track through the forecast area through the overnight hours. Preliminary thoughts are there could be 3 rounds, however there could be more or less based on how the low progresses towards the area tonight and how long the instability can remain in place after sunset. In addition to severe weather, flooding will be a concern across north-central Wisconsin where several rounds of showers and thunderstorms have already passed through yesterday night. However the fast winds noted in the sounding will lead to fast moving storms during this period, keeping the chances for training over any given area rather low. Therefore will hold off on any flood watches for this area at this time. The storms will exit the area late tonight and Thursday morning as the low moves through the area and a cold front brings a cooler, more stable airmass to the region. Temperatures Thursday afternoon are expected to fall behind the cold front despite being the middle of May, a rare event for this time of year. .LONG TERM...Thursday Night Through Wednesday Issued at 242 PM CDT Wed May 17 2017 Very cool conditions expected at the beginning of the period, then temperatures will modify early next week but will remain below normal for the latter half of May. Winds will gradually diminish later Thursday with a frost or freeze expected north and west of the Fox Valley. Conditions across the Fox Valley and lakeshore a little more tricky as winds stay up even late at night. This will more than likely limit the frost potential and keep temperatures from 35 to 39 degrees. Highs on Friday will be very cool with readings only reaching the middle to upper 50s. For Friday night, clouds will be on the increase with chances of rain after midnight. Rain is expected on Saturday into Saturday night as the next system moves across the region. The next chance of rain will be next Tuesday and Wednesday. Below normal temperatures are expected for much of the period. && .AVIATION...for 00Z TAF Issuance Issued at 708 PM CDT Wed May 17 2017 Thunderstorms will be the main aviation forecast issue. Once those pass through later tonight, expect low ceilings and some lower visibilities to push into north-central Wisconsin later tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Kurimski LONG TERM......Eckberg AVIATION.......Skowronski
Hazardous weather outlook, May 17, 2:08 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 208 PM CDT Wed May 17 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181915- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This afternoon and Tonight There is a slight risk of severe thunderstorms across nearly all of the forecast area. Large hail, damaging winds, and a few tornadoes are possible. The afternoon and early evening hours have the greatest potential for severe storms. The thunderstorms will also produce heavy rain, especially across far northern Wisconsin where local flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A frost or freeze is likely north and west of the Fox Valley Thursday night. Patchy frost is also possible across the Fox Valley as well, but will depend if winds diminish late Thursday night. Thunderstorms are possible Saturday night but it is too early to determine the severe weather threat at this time. There is also the potential for heavy rain Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and tonight. LMZ521-522-541>543-181915- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 208 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This afternoon and Tonight Increasing south winds and building waves will lead to hazardous conditions in the Lake Michigan waters. There is a also a chance of severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday An abrupt wind shift from south to north will take place Thursday during the morning or midday hours. Winds could gust to gale force for a few hours from the north after the wind shift. There is a chance for thunderstorms Saturday night. Winds and waves hazardous to small craft are possible on Thursday. Kurimski/Eckberg
In the hours before
Local storm report, May 17, 7:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST ANTIGO 45.15N 89.15W
05/17/2017 E45 MPH LANGLADE WI TRAINED SPOTTER
WIND GUST ESTIMATED AT 45 MPH.
&&
ECKBERGLocal storm report, May 17, 8:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL E PLOVER 44.45N 89.53W
05/17/2017 M0.50 INCH PORTAGE WI LAW ENFORCEMENT
ON THE CORNER OF I-39 AND HWY 54 EAST OF PLOVER.
&&
KLBLocal storm report, May 17, 8:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL MARSHFIELD 44.66N 90.16W
05/17/2017 E0.50 INCH WOOD WI LAW ENFORCEMENT
PEA TO DIME SIZE HAIL.
&&
KURIMSKILocal storm report, May 17, 8:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
812 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG ATHENS 45.03N 90.08W
05/17/2017 MARATHON WI BROADCAST MEDIA
SEMI TIPPED OVER IN ATHENS AROUND 708 PM. TIME ESTIMATED
BASED ON RADAR.
&&
ECKBERGLocal storm report, May 17, 8:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
834 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 4 E WAUPACA 44.34N 88.98W
05/17/2017 M1.00 INCH WAUPACA WI TRAINED SPOTTER
GUSTY WINDS AND HEAVY RAIN ALSO NOTED.
&&
KLBLocal storm report, May 17, 8:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
836 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG ANTIGO 45.15N 89.15W
05/17/2017 LANGLADE WI LAW ENFORCEMENT
TREES DOWN IN THE CITY OF ANTIGO.
0812 PM TSTM WND DMG ELCHO 45.43N 89.18W
05/17/2017 LANGLADE WI LAW ENFORCEMENT
TREES DOWN IN ELCHO. TIME ESTIMATED BASED ON RADAR.
&&
ECKBERGThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:13 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 50 min |
| May 17, 7:44 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 29 min |
| May 17, 7:59 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Portage, Shawano, Waupaca | 61 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida, Vilas | 37 min |
| May 17, 8:15 PM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 17, 8:15 PM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 17, 8:22 PM CDT | Special Marine Warning | GRB | 113 min | |
| May 17, 8:37 PM CDT | Areal Flood Advisory | GRB | Lincoln, Marathon, Portage, Wood | 12 hr |
| May 17, 8:54 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Waushara, Wood | 44 min |
| May 17, 9:01 PM CDT | River Flood Warning | GRB | Wood | 51 hr |
| May 17, 9:03 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee, Oconto | 16 min |
| May 17, 9:26 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Marathon, Outagamie, Portage, Shawano, Waupaca and 2 more | 49 min |
| May 17, 9:34 PM CDT | Special Marine Warning | GRB | 116 min | |
| May 17, 10:14 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet, Kewaunee, Manitowoc, Oconto, Outagamie and 1 more | 61 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marinette, Menominee, Oconto | 28 min |
| May 17, 10:48 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 42 min |
| May 17, 11:20 PM CDT | Special Marine Warning | GRB | 85 min | |
| May 18, 4:01 AM CDT | Gale Warning | GRB | 17 hr | |
| May 18, 4:01 AM CDT | Small Craft Advisory | GRB | 24 hr | |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| May 18, 4:51 AM CDT | River Flood Advisory | GRB | Marinette | 36 hr |
| May 18, 5:29 AM CDT | Areal Flood Warning | GRB | Marathon | 12 hr |
| May 18, 6:37 AM CDT | River Flood Warning | GRB | Lincoln | 62 hr |
| May 18, 6:37 AM CDT | River Flood Warning | GRB | Marathon | 4 days |
| May 18, 6:46 AM CDT | River Flood Warning | GRB | Lincoln, Marathon | 62 hr |
| May 18, 7:29 AM CDT | River Flood Warning | GRB | Wood | 27 hr |
| May 18, 9:51 AM CDT | River Flood Warning | GRB | Marathon | 57 hr |
| May 18, 2:50 PM CDT | Frost Advisory | GRB | Marathon, Marinette, Menominee, Oconto, Portage, Shawano and 3 more | 17 hr |
| May 18, 2:50 PM CDT | Freeze Warning | GRB | Florence, Forest, Langlade, Lincoln, Marinette, Oconto and 2 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.